Friday, Bel was three weeks from her surgery for a luxating patella and for a very damaged ACL. As you may recall, she has been wearing a splint. My vet wanted it to stay on another week, but after careful consideration, I took the splint off on Weds. I decided to do this, mostly, because the padded splint had gotten wet and was smelly and was probably uncomfortable. I also knew that many vets don’t use a splint at all for these kinds of surgery, so it seemed to me Bel had nearly three weeks of immobilization, but probably didn’t need any more. I also thought the splint was rubbing on her groin a bit.
So off it came, and indeed, Bel immediately put weight on the leg once the splint was off:
Bel out of her splint
There was a red spot on her thigh that was from the splint, and I think part of her reluctance to walk on the leg was because of that.
As you can see, her poor little naked leg looks as if it has had some atrophying of the muscles, so now we’ll need to work on that. On Weds (when this picture was taken) and on Thursday and Friday, I was able to take her for some very very slow walks around the yard, and she was willing to put weight on that leg, until she got excited and wanted to run–then she tried to carry the leg.
Here’s another picture of our poor little thin-legged girl and her odd haircut:
She almost has a poodle cut!
I got some great tips from a Nihon Ken forum friend who has been through physical therapy with his dog, and had planned to start working with Bel more, but I noticed that on Friday evening, she was acting odd: very restless and pacing, and drinking (and peeing) a lot. She wouldn’t take her pills, though, and she usually takes them very well, provided they are nestled in something she likes:
Bel's meds in liverwurst
or cream cheese or peanut butter. But on Friday night, she refused to take her pills, and wouldn’t eat her dinner either, even though it was particularly tasty: a (raw) sirloin steak.
This worried me, but Bel has always had a bit of an eating disorder: sometimes she eats, and some days she doesn’t, so I wasn’t that worried about it, though it did remind me, a bit, of when Toby stopped eating after he was seriously injured by little Miss Jezebel. Toby had liver damage, and while he healed and his liver is healthy again, it was a very slow process.
This morning, she was still not eating, and was lethargic. She would not take her pills, or eat anything I tried to tempt her with. This worried me. Her pee seemed a little brighter than usual too. She drank some water around noon, then promptly threw it up with some yellow frothy bile–also a bad sign, and very, very similar to what had happened to Toby.
So I decided to look up the drugs she is taking. And now I’m kicking myself for not doing it sooner, because of the six pills she takes twice a day, only one (the thyrosyn for her thyroid) does not affect the liver. In fact, some of them are not supposed to be given together, or at least not without a great deal of caution, because of possible liver damage. Bel takes phenobarbital for seizures, and this is what she has been taking for a little over three weeks for the surgery: clindamycin (antibiotic), phenylbutazone, methocarbamol, and acepromazine. All of those can affect liver function.
And her behavior is very much in keeping with a dog who has liver problems. She is lethargic when she’s not pacing nervously. She refuses food, and is vomiting. Her urine is brighter than it should be. She’s drinking a lot and urinating a lot. I recognized these symptoms from when Toby had liver damage (his was mostly from the extreme injuries and infection he had, though I suspect it was exacerbated by being on similar drugs), though Toby was much, much sicker. I did, however, check my suspicions, and found this list of symptoms on a canine epilepsy page I’ve used as a resource before: Canine Epilepsy Guardian Angels. Bel does not appear to have jaundice, thankfully, nor does she have swelling in her abdomen and it doesn’t seem to bother her when I touch her belly. Still, I feel fairly certain that all these meds are causing damage to her liver.
Thankfully, she is not as sick as Toby was. I don’t think I need to rush her into the Emergency vet, and she was able to drink without vomiting this afternoon, including some pedialyte that I pretty much forced down her throat, and some water, so I don’t believe she is in danger of dehydration, as Toby was. And I do remember the basic procedure for getting Toby’s liver back in shape, so I’m starting it today. I’m stopping all her medications except the thyroid meds and her phenobarb, because that one is addictive, and if she is to stop taking it, she’ll have to slowly be weaned off it slowly. And I’m going to begin the liver cleanse diet with her, which I’ll describe in another post. I’ve also got some Milk Thistle and Vitamin B for her (both of which Toby had when he was so sick). Toby also took SAM-E, and I will get some of that tomorrow.
I’m not a vet, so this is certainly not something I’d suggest for other people, but I am someone who has gone through this kind of problem with another dog, so I feel fairly confident about my approach.
And of course, she will be going back to the vet for a full liver panel. And I’ll be having a talk with my vet too. As much as I’m kicking myself for not checking the drug interactions on all those meds, I’m also pretty upset that my vet didn’t think about this and warn me….After all, I’m NOT a vet, so can’t be expected to know these things, but I do think they should have been much, much more cautious in what was prescribed to her. I’m not happy about that at all.
Right now, though, Bel is resting in the big crate. She’s drinking on her own, though she won’t eat, and as I recall from going through this with Toby, there will likely be a lot of force feeding in the days to come (it is important that they eat, even though they don’t want to). I’m just hoping to get her through this.
Bel in her "cone" on Weds.
Up next: the liver cleanse diet, and more general talk on what I feed my dogs.